Monitoring the Hair Cell Function in Pediatric-Oncologic Patients during Gentamicin Application Using Distortion-Product Otoacoustic Emissions up to 16 kHz
23 April 2019 (online)
The therapy of young, oncologic patients with the aminoglycoside (AGL) antibiotic Gentamicin can cause ototoxic side effects due to loss of the outer hair cells starting at high frequencies (> 10 kHz). In order to limit these side effects, an objective, reproducible and fast method for the early detection of decrease in the inner ear function is needed.
10 oncologic children age 3 to 17 years receiving Gentamicin (one unit per day 250 mg/m2 body surface area; max. 10 mg/kg, max. 400 mg; absolute 4 – 10 mg/kg) where included in our study. Audiograms and DPOAEs at the frequency 2f1-f2 with f2(1)= 2 – 8 kHz and f2(2)= 10 – 16 kHz were recorded before and after the therapy with Gentamicin. The averaged signal-to-noise ratio (SNR) in 500 Hz a step size, of 20 ears was analyzed. The median duration between the start of the gentamicin application and the final DPOAE measurement was 59 (IQA = 531) days. Children who received Cis- or Carboplatin therapy were excluded from the study.
Before treatment with Gentamicin the SNR values were f2(1)= 14.0 dB and f2(2)= 7.8 dB. After Gentamicin therapy the f2(1) value increased to 15.5 dB and f2(2) to 9.9 dB. However, despite this trend the t-Test could not detect any significant increase. Additionally the audiograms could not demonstrate a significant hearing loss after Gentamicin application either.
The recording of high frequency DPOAEs up to 16 kHz is an objective, reproducible and rapid method to investigate hearing loss. In this study no significant evidence of hearing loss at high frequencies in young, oncologic patients caused by Gentamicin (standard application rate) could be detected.